Thunderstorm Wind, Pratt
- When
- August 10, 3:00 PM CST
- Where
- Pratt County, Preston
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -98.550
Ten to twelve inch diameter tree branches were blown down.
A few thunderstorms developed in the afternoon heat and became briefly severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few thunderstorms developed in the afternoon heat and became briefly severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:17 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT TUE AUG 10 2010 .DISCUSSION... DAYS 1-2... WEAK SHORTWAVE TROUGH OVER THE NORTHERN PLAINS THIS MORNING WILL EXIT INTO THE UPPER MIDWEST BY WEDNESDAY. THE NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST THIS MORNING WILL DIG SOUTHWARD INTO OREGON BY WEDNESDAY AND THEN PROGRESS EASTWARD INTO THE NORTHERN AND CENTRAL ROCKIES BY THURSDAY. THE FRONT ASSOCIATED WITH THIS TROUGH WILL NOT MAKE IT INTO OUR FCST AREA UNTIL LATER THURSDAY NIGHT. HOWEVER, UNTIL THEN, A WIND SHIFT LINE/WEAK FRONT IS FORECAST BY THE NAM TO REMAIN IN TACT, ALBEIT IN A WEAKENED STATE, ACROSS NORTHWEST KANSAS. THIS WILL RESULT IN SMALL CHANCES FOR AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS THROUGH THURSDAY. MEANWHILE, A RESUMPTION OF MID-LEVEL DOWNSLOPE FLOW AHEAD OF THE SYSTEM IS ADVERTISED TO BRING VERY HOT AIR BACK INTO THE FCST AREA. THE NAM MAX TEMP GRIDS WERE ACCEPTED, WITH THE HOTTEST TEMPS BEING ON THE LOWER TERRAIN AS THE MID LEVEL AIR MOVES DOWNSLOPE AND THEN MIXES TO THE SFC. DAYS 3-7... THE UPPER HIGH PRESSURE WILL REMAIN CENTERED OFF TO OUR SOUTHEAST THROUGH DAY 7, BUT NOT SO FAR AS TO TAKE THE CURRENT HEAT WAVE WITH IT. WE WILL BE UNDER HIGH PRESSURE AT THE SURFACE FROM SATURDAY INTO SUNDAY, WITH ONE FRONT PASSING THROUGH FRIDAY NIGHT AND ANOTHER ONE CROSSING SOUTHEAST THROUGH OUR CWA SUNDAY NIGHT. AS WE HEAT UP EACH AFTERNOON, THUNDERSTORMS WILL BE POSSIBILITY EACH LATE AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCES IN OUR EAST WHERE THE LOW LEVEL FLOW WILL PUMP MOISTURE INTO OUR EASTERN CWA. AS THE FRONT COMES DOWN FRIDAY NIGHT, HAVE PLACED 30 POPS IN OUR EAST AND 20 POPS IN THE WEST. SO, WHEN THE FRONT SAGS DOWN INTO OKLAHOMA ON SATURDAY, INCREASED MID LEVEL CLOUDS SHOULD SPILL INTO WESTERN KANSAS FROM THE NORTHWEST. SO, DO NOT EXPECT SATURDAY OR SUNDAY TO BE AS WARM AS PREVIOUSLY THOUGHT. LOWERED MAX T'S INTO THE UPPER 80S IN OUR NORTHWEST HALF AND TO AROUND 90F IN OUR SOUTHEASTERN HALF. THIS IS AT OR JUST BELOW CLIMATOLOGICAL NORMS. ALSO, TOOK POPS OUT OF SUNDAY AS THE FRONT SOUTH OF US SHOULD BE THE MAIN FOCUS FOR STORMS. HOWEVER, AS ANOTHER WEAK COLD FRONT SLIPS THROUGH SUNDAY NIGHT, THE SUN WILL RETURN FOR MOST OF THE DAY MONDAY AND TUESDAY AND CONVECTIVE TEMPERATURES COULD BE REACHED EACH AFTERNOON AND EVENING. 20 POPS WILL BE RE-INTRODUCED FOR MON AND TUES AND TEMPERATURES WILL RAISE INTO THE LOWER 90S. MIN T'S THROUGH THE 3 TO 7 DAY PERIOD WILL GENERALLY BE IN THE MID TO UPPER 60S IN OUR NORTHWEST AND RANGE TO THE MID 70S IN OUR SOUTHEASTERN CWA. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVERALL, BUT THERE IS A SLIGHT CHANCE A THUNDERSTORM COULD APPROACH THE KDDC OR KHYS TERMINALS. FOR NOW, THE TAFS WILL ONLY INCLUDE A 040-050CB CLOUD GROUP AND NOT PREVAIL WITH TSRA. IF A THUNDERSTORM APPROACHES ANY TERMINAL, THE TAFS WILL BE UPDATED. AFTER 03Z, EXPECT QUICKLY DIMINISHING CLOUDS AND WINDS RETURNING TO LIGHT AND VARIABLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 103 72 104 / 20 20 20 10 GCK 68 103 69 103 / 20 20 20 10 EHA 67 101 68 102 / 20 20 20 10 LBL 69 103 71 104 / 20 20 20 10 HYS 73 103 73 105 / 20 20 20 10 P28 75 102 75 105 / 30 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 328 AM CDT TUE AUG 10 2010 KSZ030-031-043>046-061>066-074>081-084>090-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 328 AM CDT TUE AUG 10 2010 /228 AM MDT TUE AUG 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO EARLY EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 50 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS AGAIN FRIDAY NIGHT INTO THE WEEKEND AS A COLD FRONT PUSHES INTO WESTERN KANSAS. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Wichita radar (KICT), 98 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Ten to twelve inch diameter tree branches were blown down.
Considerable nickel sized hail fell as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259109, 259110, 259111, 259112, 259113.